Pennsylvania, 2005

Damaging Wind and Lightning Strike in Pennsylvania, July 13, 2005

July 13, 2005 · NWS PHI · 2 events in 1 county or zone

A severe thunderstorm caused numerous lightning strikes across the county and some damaging wind gusts in the central part of the county. Several trees were knocked down at the Wyomissing Pools.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm caused numerous lightning strikes across the county and some damaging wind gusts in the central part of the county. Several trees were knocked down at the Wyomissing Pools. About 11,100 homes and businesses lost power in 70 trouble spots throughout the county. The greatest concentration of outages was in downtown Reading. About 2,000 cloud-to-ground lightning bolts occurred during the early evening in and around Berks County. In Kenhorst Borough, a lightning strike blew out the transformers at a swim club. The facility remained closed for three days until they were replaced. Elsewhere in the county, all power was restored by the next morning (the 14th).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 13, 1:33 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 13, 1:33 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
233 PM EDT WED JUL 13 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
AREA OF SHOWERS AND SCATTERED THUNDERSTORMS HAS BEEN SLIPPING
SOUTHWARD ACROSS NJ AND PA THIS AFTERNOON. ACTIVITY WILL BE ON THE
UPSWING IN THE SHORT TERM AS THE MORNING CLOUDS OVER SOUTHERN NJ, DE
AND MD HAVE THINNED ENOUGH TO GET THE MOIST AIR HEATING UP. I EXPECT
THUNDERSTORMS TO AFFECT THESE AREAS THROUGH THE EVENING. THE STORMS
ARE PRODUCING HEAVY RAINS (ONE RECENT REPORT OF 1.1 INCHES OF RAIN
IN 40 MIN. RECENTLY NEAR KWRI)...BUT THE GENERAL MOTION OF THE
ACTIVITY HAS KEPT THE OVERALL RAIN TOTALS LIMITED AS OF NOW. THE
STORMS SEEM TO HAVE BEEN TRIGGERED BY OUTFLOW FROM CONVECTION OVER
CENTRAL NY EARLIER THIS MORNING. LOOKING UPSTREAM, THE AREA OVER SRN
NY IS ONCE AGAIN SUNNY AND MORE TSTMS WILL DEVELOP LATER THIS
EVENING AND MOVE SOUTHWARD ONCE AGAIN. I WILL HOLD CHC POPS IN
OVERNIGHT AND MENTION PATCHY FOG.

THURSDAY THROUGH FRIDAY...OVERALL MARITIME REGIME WITH MOSTLY CLOUDY
SKIES AND HIGH HUMIDITY VALUES. OUR FORECAST AREA REMAINS IN BETWEEN
THE BROAD H5 CIRCULATION TO THE EAST OF FORMER DENNIS AND A RATHER
DEEP LOW OFF THE CANADIAN MARITIME REGION. WEAK H5 RIDGING WILL BE
ACROSS THE AREA OVERNIGHT AND THE FIRST PART OF THURSDAY. I EXPECT
SCATTERED CONVECTION WITH DOWNPOURS...MOST LIKELY DURING BOTH
AFTERNOONS. THE CLOUDS SHOULD KEEP THE AFTERNOON TEMPERATURES IN
CHECK WITH READINGS IN THE MID 80S ON THU AND MID TO UPPER 80 ON
FRI. HEAT INDICES BOTH DAYS BELOW ANY ADVISORY CRITERIA ATTM.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...

TROPICAL PATTERN TO REMAIN IN PLACE DURING THE EXTENDED PERIOD. THE
FCST IN THE EXTENDED WILL UNFORTUNATELY BEGIN SOUNDING LIKE A BROKEN
RECORD WITH HUMID CONDITIONS AND A DAILY CHC FOR SHOWERS AND TSTMS.
ANY SHORT WAVE IN THE FLOW (OR LACK THEREOF) WILL TRIGGER CONVECTION
ACROSS THE REGION. THE MOST FAVORED TIMES FOR THE SHOWERS WILL BE
DURING THE AFTERNOON INTO THE EARLY EVENING. PRECIPITABLE WATERS
CREEP ABOVE THE 2 INCH RANGE THIS WEEKEND, SO LOCALIZED FLASH
FLOODING MAY RESULT FROM THE STORMS. MOST OF THE OPERATIONAL MODELS
AGREE ON THE CONTINUED WEAKENING OF THE TROUGH OVER THE APPALACHIANS
REGION THROUGH SUNDAY (THIS IS THE REGION WHERE THE REMNANTS OF
DENNIS HAS BEEN LINGERING THE PAST FEW DAYS). THE DEBRIS WILL MOVE
ACROSS THE REGION SAT - SUN WITH A SLIGHTLY ENHANCED CHC FOR SHOWERS
AND TSTMS.

THE UPPER RIDGE FROM THE WEST SLOWLY EXPANDS EASTWARD AND COVERS
MUCH OF THE CONUS EARLY NEXT WEEK. A PROGRESSIVE SYSTEM OVER THE
PRAIRIES OF CANADA ON SUN WILL MOVE TO THE EAST THROUGH TUE. THE
FASTER LESS AMPLIFIED SOLUTION OF THE ECMWF AND CANADIAN MODELS WERE
PREFERRED TO THE 00Z GFS WHICH TRIED TO DIG THE SYSTEM TOO MUCH INTO
THE NORTHERN UNITED STATES. AS THE LOW PULLS OFF INTO CANADA, A COLD
FRONT WILL APPROACH OUR REGION EARLY WED. IF THIS SCENARIO HAPPENS,
SOME RELIEF FROM THE HUMIDITY WILL COME BEHIND THIS FRONT.

&&

.AVIATION...
NARROW WINDOW REMAINDER OF THE DAY FOR VFR FLYING. LOW CLDS LIFTING
OVER THE LAST COUPLE OF HOURS BUT WITH SO MUCH LOW LVL MOISTURE, LOW
DECK WILL BE FORMING AGAIN AND CLDS/VSBY IFR AFTER MIDNIGHT. IN THE
INTERIM, WHERE SUN HAS BROKEN THROUGH CONVECTION FLARING UP ESP IN
BURLINGTON/OCEAN COUNTIES NJ AND MONROE CO PA. OTHER RANDOM CELLS
WILL BE POPPING UP OVER THE NEXT COUPLE HOURS.

&&

.MARINE...
RELATIVELY FLAT PRESSURE PATTERN TO PERSIST FOR THE REMAINDER OF THE
WEEK. PERHAPS THE MOST PERSISTENT WIND DIRECTION WILL BE FROM THE SW
AS A RESULT OF THE SFC HIGH BECOMING ESTABLISHED OVER THE WESTERN
ATLANTIC. SPEEDS WILL REMAIN BELOW SMALL CRAFT AND SEAS MAY GET TO
3-4 FT. SOME OTHER PROBLEMS WILL BE THE MORNING FOG WHICH COULD
EXTEND WELL OFFSHORE AND ROUGH CONDITIONS IN THE VICINITY OF TSTMS.

&&

.HYDROLOGY...
SLOW MOVING THUNDERSTORMS CAPABLE OF DROPPING 2+ INCHES IN A SHORT
TIME MAY CAUSE ISOLATED PROBLEMS BUT WILL BE WIDELY SCATTERED AND
WILL HANDLE EACH INDIVIDUALLY WHEN/IF THEY HAPPEN. FOR NOW WILL JUST
MENTION IN HWO.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SHORT AND LONG TERM...OHARA
AVIATION/MARINE...EBERWINE
HYDROLOGY...ZEV
Hazardous weather outlook, Jul 13, 3:27 AM EST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
427 AM EDT WED JUL 13 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-140826-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
427 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TORRENTIAL DOWNPOURS
WITH SHOWERS AND THUNDERSTORMS MAINLY THIS AFTERNOON ARE POSSIBLE.
ISOLATED MAINLY STREET FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

SOME LOCALIZED HEAVY DOWNPOURS ARE POSSIBLE DURING THUNDERSTORMS
THROUGH THE PERIOD EACH AFTERNOON. BUT NO LARGER SCALE ORGANIZED
AREAS OF HEAVIER RAIN IS EXPECTED AT THIS TIME AND NO OTHER HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ZEV

In the hours before

Special weather statement, Jul 13, 1:20 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
220 PM EDT WED JUL 13 2005

PAZ054-055-131900-
CARBON PA-MONROE PA-
220 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS DEVELOPED OVER THE SOUTHERN POCONOS...

THUNDERSTORMS GENERATING DANGEROUS CLOUD TO GROUND LIGHTNING, WIND
GUSTS TO 45 MPH, AND HALF-INCH HAIL DEVELOPED OVER THE SOUTHERN
POCONOS BY 215 PM. THE STORMS WERE CAPABLE OF GENERATING DOWNPOURS
RESULTING IN AN INCH OF RAIN, CAUSING PONDING OF WATER. THE STORMS
WERE MOVING SOUTH SOUTHEAST AT AROUND 20 MPH.

PEOPLE AROUND THE SOUTHERN POCONOS SHOULD MOVE INDOORS UNTIL THE
STORMS PASS. THE STORMS DO HAVE THE POTENTIAL TO STRENGTHER FURTHER.

MPD
Special weather statement, Jul 13, 3:13 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
413 PM EDT WED JUL 13 2005

PAZ055-060>062-132110-
BERKS PA-LEHIGH PA-MONROE PA-NORTHAMPTON PA-
INCLUDING THE CITIES OF...ALLENTOWN...BETHLEHEM AND READING
413 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS SLOWLY MOVING OUT OF THE SOUTHERN POCONOS...

AT 410 PM, THUNDERSTORMS WITH FREQUENT AND DANGEROUS CLOUD TO GROUND
LIGHTNING AND VERY HEAVY DOWNPOURS WERE MOVING FROM THE SOUTHERN
POCONOS TOWARD THE NORTHERN LEHIGH VALLEY. THE STORMS MAY DROP AN
INCH OF RAIN AND COULD PRODUCE PONDING OF WATER AND POOR DRAINAGE
FLOODING. THEY ALSO ARE CAPABLE OF PRODUCING ONE-HALF INCH DIAMETER
HAIL.

IF THESE STORMS APPROACH YOUR AREA, PLEASE MOVE INDOORS. THE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND GENERATE STRONG WIND GUSTS.

MPD
Local storm report, Jul 13, 3:33 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
433 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             MOUNT POCONO            41.12N 75.36W
07/13/2005  0.88 INCH        MONROE             PA   EMERGENCY MNGR

&&

MPD
Local storm report, Jul 13, 4:10 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
510 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             MOUNT POCONO            41.12N 75.36W
07/13/2005  0.88 INCH        MONROE             PA   EMERGENCY MNGR

0315 PM     TSTM WND DMG     COLLINGS LAKES          39.59N 74.88W
07/13/2005                   ATLANTIC           NJ   EMERGENCY MNGR

            TREES DOWN.

&&

MPD
Special weather statement, Jul 13, 4:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
514 PM EDT WED JUL 13 2005

PAZ060-061-068-069-132215-
BERKS PA-BUCKS PA-LEHIGH PA-MONTGOMERY PA-
INCLUDING THE CITIES OF...ALLENTOWN AND READING
514 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS SLOWLY THROUGH THE LEHIGH VALLEY...

AT 510 PM, THUNDERSTORMS WITH FREQUENT AND DANGEROUS CLOUD TO GROUND
LIGHTNING AND VERY HEAVY DOWNPOURS WERE MOVING ACROSS THE LEHIGH
VALLEY SOUTH OF ALLENTOWN. THE STORMS WERE MOVING INTO BERKS COUNTY,
AND THEY MAY ALSO AFFECT PORTIONS OF UPPER BUCKS AND UPPER MONTGOMERY
COUNTIES THROUGH 615 PM.

THE STORMS MAY DROP ONE TO TWO INCHES OF RAIN AND COULD PRODUCE
PONDING OF WATER AND POOR DRAINAGE FLOODING. THEY ALSO ARE CAPABLE OF
PRODUCING ONE-HALF INCH DIAMETER HAIL.

IF THESE STORMS APPROACH YOUR AREA, PLEASE MOVE INDOORS. THE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND GENERATE STRONG WIND GUSTS.

MPD
Special weather statement, Jul 13, 4:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
514 PM EDT WED JUL 13 2005

PAZ060-061-068-069-132215-
BERKS PA-BUCKS PA-LEHIGH PA-MONTGOMERY PA-
INCLUDING THE CITIES OF...ALLENTOWN AND READING
514 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS MOVING SLOWLY THROUGH THE LEHIGH VALLEY...

AT 510 PM, THUNDERSTORMS WITH FREQUENT AND DANGEROUS CLOUD TO GROUND
LIGHTNING AND VERY HEAVY DOWNPOURS WERE MOVING ACROSS THE LEHIGH
VALLEY SOUTH OF ALLENTOWN. THE STORMS WERE MOVING INTO BERKS COUNTY,
AND THEY MAY ALSO AFFECT PORTIONS OF UPPER BUCKS AND UPPER MONTGOMERY
COUNTIES THROUGH 615 PM.

THE STORMS MAY DROP ONE TO TWO INCHES OF RAIN AND COULD PRODUCE
PONDING OF WATER AND POOR DRAINAGE FLOODING. THEY ALSO ARE CAPABLE OF
PRODUCING ONE-HALF INCH DIAMETER HAIL.

IF THESE STORMS APPROACH YOUR AREA, PLEASE MOVE INDOORS. THE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND GENERATE STRONG WIND GUSTS.

MPD

The radar

The Philadelphia radar (KDIX), 139 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Berks

When
July 13, 5:00 PM EST to 7:00 PM EST
Where
Berks County, Countywide
Reported by
NEWSPAPER
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Thunderstorm Wind, Berks

When
July 13, 5:45 PM EST
Where
Berks County, Wyomissing
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.317, -75.950

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468132, 5468131.